Metformin is a prescription drug used to treat type 2 diabetes. It belongs to a class of medications called biguanides. People with type 2 diabetes have blood sugar (glucose) levels that rise higher than normal. Metformin doesn’t cure diabetes. Instead, it helps lower your blood sugar levels to a safe range.
Metformin needs to be taken long-term. This may make you wonder what side effects it can cause. Metformin can cause mild and serious side effects, which are the same in men and women. Here’s what you need to know about these side effects and when you should call your doctor.
Metformin causes some common side effects. These can occur when you first start taking metformin, but usually go away over time. Tell your doctor if any of these symptoms are severe or cause a problem for you.
The more common side effects of metformin include:
- stomach pain
- nausea or vomiting
- weight loss
- unpleasant metallic taste in mouth
The most serious side effect metformin can cause is lactic acidosis. In fact, metformin has a boxed warning about this risk. A boxed warning is the most severe warning from the Food and Drug Administration (FDA).
Lactic acidosis is a rare but serious problem that can occur due to a buildup of metformin in your body. It’s a medical emergency that must be treated right away in the hospital. See Precautions for factors that raise your risk of lactic acidosis.
Call your doctor right away if you have any of the following symptoms of lactic acidosis. If you have trouble breathing, call 911 right away or go to the nearest emergency room.
- extreme tiredness
- decreased appetite
- trouble breathing
- a fast or slow heart rate
- feeling cold
- muscle pain
- flushing (sudden reddening and warmth in your skin)
- stomach pain with any of these other symptoms
Metformin can decrease the levels of vitamin B-12 in your body. In rare cases, this can cause anemia (low levels of red blood cells). If you don’t get much vitamin B-12 or calcium through your diet, you may be at higher risk of very low vitamin B-12 levels. Your vitamin B-12 levels can improve if you stop taking metformin or take vitamin B-12 supplements. Do not stop taking metformin without talking to your doctor, however.
The more common symptoms of anemia include:
If you think you may have anemia, make an appointment with your doctor to check your red blood cell levels.
Alone, metformin does not cause hypoglycemia (low blood sugar). However, in rare cases, you may develop hypoglycemia if you combine metformin with:
- a poor diet
- strenuous exercise
- excessive alcohol intake
- other diabetes medications
To help prevent hypoglycemia
- Take your medications on schedule.
- Follow a well-balanced diet.
- Exercise as directed by your doctor.
- Tell your doctor about all other medications you take.
Call your doctor if you have any symptoms of hypoglycemia, which can include:
- stomach pain
- abnormally fast or slow heartbeat
Several factors raise your risk of lactic acidosis while you take metformin. If any of these factors affect you, be sure to discuss them with your doctor before taking this drug.
Your kidneys remove metformin from your body. If your kidneys don’t work well, you’ll have higher levels of metformin in your system. This raises your risk of lactic acidosis.
If you have mild or moderate kidney problems, your doctor may start you at a lower dosage of metformin. If you have severe kidney problems or are 80 years or older, metformin may not be right for you. Your doctor will likely test your kidney function before you start taking metformin and then again each year.
If you have acute heart failure or have recently had a heart attack, you should not take metformin. Your heart may not send enough blood to your kidneys. This would prevent your kidneys from removing metformin from your body as well as they normally would, raising your risk of lactic acidosis.
You should not take metformin if you have severe liver problems. Your liver clears lactic acid from your body. Therefore, severe liver problems could lead to a buildup of lactic acid. Lactic acid buildup raises your risk of lactic acidosis. Metformin also raises your risk, so taking it if you have liver problems is dangerous.
Drinking alcohol while taking metformin raises your risk of hypoglycemia. It also raises your risk of lactic acidosis. This is because it increases lactic acid levels in your body.
You should not drink large amounts of alcohol while taking metformin. This includes long-term alcohol use and binge drinking. If you drink alcohol, talk with your doctor about how much alcohol is safe for you while you take metformin. For more information, read about the dangers of drinking with metformin use and how alcohol affects diabetes.
Surgical or radiologic procedures
If you plan to have surgery or a radiology procedure that uses iodine contrast, you should stop taking metformin 48 hours before the procedure. These procedures can slow the removal of metformin from your body, raising your risk of lactic acidosis. You should resume taking metformin after the procedure only when your kidney function tests are normal.
If your doctor has prescribed metformin and you’re concerned about its side effects, talk with your doctor. You may want to review this article with them. Be sure to ask any questions you have, such as:
- What side effects should I watch out for?
- Am I at high risk of lactic acidosis?
- Is there another medication I could take that might cause fewer side effects?
Your doctor can answer your questions and work with you to manage any side effects you may have.
Does metformin cause weight loss?
Metformin can cause weight loss over time when combined with diet and exercise. However, metformin should not be used just for weight loss. It has the risk of serious side effects as well as interactions with other medications. Also, metformin doesn’t provide long-term weight loss. After stopping taking metformin, people typically gain back any weight they’ve lost from the drug.Healthline Medical TeamAnswers represent the opinions of our medical experts. All content is strictly informational and should not be considered medical advice.